Tramadol is just one of the wide range of opioids and other drugs contributing to the country’s overdose epidemic.
It is also rising in popularity and leading to more fatal drug poisonings than ever before.
Recognizing tramadol poisoning and understanding how it manifests can mean the difference between life and death for a person who has overdosed on the drug. Knowing what to do when an overdose has occurred is equally important, making it possible to save the person’s life. After surviving an overdose, the person will then have the chance to stop drug abuse and prevent future overdoses.
Overdosing on Tramadol
It is widely acknowledged that the US is currently struggling with an opioid drug overdose epidemic. The Centers for Disease Control and Prevention indicate that overdose deaths due to opioid abuse have risen dramatically in the past several years, as has the rate of heroin use. Drugs like tramadol (synthetic opioid analgesics) have shown the sharpest increase in overdose deaths compared to other prescription narcotic painkillers. In fact, while use of these drugs is not as common as use of other prescription opioids or heroin, opioids like tramadol appear to have the steepest increase in use of any type of opioid drug, including heroin.
People overdose on these drugs for a number of reasons. First, someone who is dealing with chronic pain and not getting enough relief might abuse the drug by taking more and more in an effort to kill the pain, resulting in unintentional overdose. Alternatively, the person may have developed tolerance for the drug – a condition where the original dosage of the drug doesn’t seem to work well anymore, so the person begins taking larger or more frequent doses to get the accustomed result. This can lead to addiction but is less likely to lead to overdose if the person’s body has adjusted to the medicine. Nevertheless, overdose is still possible. Bingeing on high doses to experience the drug’s euphoric effect can also lead to overdose.
Dosage and Overdose
There is no one answer regarding how much tramadol will result in overdose. Ultimately, it depends on the individual, the presence of tolerance, whether or not other drugs are being taken at the same time, and a number of other factors. Overdose could happen for one person on a single, first experiment with the drug, or it could take a massive dose for someone who has developed tolerance and thinks that perhaps just one more pill won’t hurt.
One of the more predictable risks of an overdose is whether or not the person has tried to quit using the drug after long-term, high-dose use. A person who has high tolerance may be able to take very high doses with little overdose risk. However, if the person tries to stop using the drug, giving the body time to lose tolerance, and then starts taking it again at the previous high dose, overdose is much more likely – a situation covered in research by the British Medical Journal.
Signs and Symptoms of Overdose
An article from the Journal of Research in Medical Sciences indicates that tramadol overdose symptoms include:
- Seizure (the most frequent symptom)
- Nausea and vomiting
- Drowsiness or lethargy
- Dizziness and blurred vision
- Anxiety or other severe psychological responses
- Apnea (disrupted breathing)
- Stopped breathing
Signs might also include missing pills in a prescription or drug paraphernalia that may indicate the drug is being crushed and injected.
How to Respond to a Suspected Tramadol Overdose
The first and immediate response to a suspected overdose is to call 911 to get emergency medical services on the way to assist the individual. Medical help is vital to respond to the symptoms and prevent the potential for death, if at all possible. If the individual is qualified, it may also be necessary to provide first aid while waiting for medical help to arrive.
Naloxone is a drug often used to directly intervene in an opioid overdose. Known as an opioid agonist, naloxone interferes with the opioid’s action on the brain, helping to reverse the overdose. However, research from the International Journal of Preventive Medicine seems to indicate that use of naloxone has a negligible effect on the person’s potential to experience seizures as a result of tramadol poisoning. In addition, most states have specific requirements for those who use naloxone, so it may not be readily available in case of an overdose or may require official licensing for the person who obtains and uses it.
Overdose: a Sign That Addiction Treatment Is Necessary
When overdose happens, the first question on the minds of those involved may have to do with whether or not the person needs intervention in the form of addiction treatment. While the first impulse may be to answer “no” and hope that the person will “learn” from the experience, this is an unrealistic expectation based on the current understanding of drug abuse, addiction, and treatment. Certainly, error is a factor; a person may forget that they took a dose and accidentally double the amount taken. However, this is a rare occurrence compared with those who abuse drugs, either due to tolerance or for recreational use.
A person who is abusing Tramadol to the point that overdose occurs may not be addicted, but may still have a compulsion to use it counter to the prescription instructions or in a way that may pose a greater risk of becoming addicted or experiencing overdose. If an overdose does happen, it could indicate that the person was not following the prescription. It is always a good idea to get help for that person to make sure there are no underlying factors to the overdose, and certainly to prevent the situation from happening again.
Getting help for someone who has experienced an overdose can seem confusing and intimidating; however, the hospital or municipal behavioral health departments can help individuals find a program or professional that can assess the situation and determine what type of treatment is necessary. Support that leads to the most positive outcomes is most likely to be found through programs that are research-based, using demonstrated means to treat the issue and giving the individual the tools needed to stay off tramadol and move forward into recovery for the foreseeable future.
These programs also provide the support loved ones need to figure out the sometimes complex process of helping someone stop using opioids like tramadol. With a personalized plan, care based on reliable and tested research, and behavioral, social, and physical treatments designed to help the person abstain from Tramadol use, these types of programs are most likely to result in long-term sobriety.